Washington, 2013

Heavy Snow in Washington, January 8 to 9, 2013

January 8 to 9, 2013 · NWS OTX · 1 event in 1 county or zone

Strong warm front forcing and a deepening surface low pressure system tracking into northwest Washington resulted in heavy snowfall across the east slopes of the northern Cascade Mountain Range. Easterly flow at low levels into the Cascade Mountains resulted in favorable upslope forcing across the east slopes, which enhanced precipitation rates across the area.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Strong warm front forcing and a deepening surface low pressure system tracking into northwest Washington resulted in heavy snowfall across the east slopes of the northern Cascade Mountain Range. Easterly flow at low levels into the Cascade Mountains resulted in favorable upslope forcing across the east slopes, which enhanced precipitation rates across the area. Warming temperatures on the morning of the 8th into the afternoon limited snowfall amounts south of Lake Chelan; however, much colder temperatures in the valleys north of Lake Chelan resulted in precipitation falling as all snow for the event. Heavy snowfall was reported across the Methow Valley with around a foot reported in Winthrop and Mazama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 8, 3:17 AM PST, 3 hours 43 minutes earlier.

Area forecast discussion, Jan 8, 3:17 AM PST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
317 AM PST Tue Jan 8 2013

.SYNOPSIS...
A strong low pressure system will bring rain and wet snow to the
Inland Northwest today. The East Slopes of the Cascades will
receive locally heavy snow by tonight and the high mountain
elevations around Chewelah and Sandpoint will also receive heavy
snow by this evening. South winds will push temperatures well
above normal on Wednesday. Much colder temperatures will return on
Friday and persist into early next week.

&&

.DISCUSSION...

...HEAVY SNOW FOR THE EAST SLOPES OF THE CASCADES AND THE HIGH
ELEVATIONS OF NORTHEAST WASHINGTON AND FAR NORTH IDAHO TODAY AND
TONIGHT...

Today and Tonight: The East Slopes of the Cascades and the
mountainous zones along the Canadian border are the main forecast
concern for today and tonight. The Methow Valley and the upper
reaches of Lake Chelan could receive a dump of heavy snow. Strong
warm frontal forcing combined with a deepening surface low
tracking toward northwest Washington will pummel the northern
Cascades with moisture over the next 30 hours. Snow levels will
make or break the forecast for places like Plain, Leavenworth,
Stehekin, Mazama and Twisp. Gusty winds overnight effectively
scoured the Wenatchee valley of cold air as temperatures spiked
into the lower to mid 40s, but the winds have died this morning
allowing temps to fall back into the mid 30s. Some snow
accumulations will be possible around Leavenworth and Plain this
morning, but snow should change to rain this afternoon limiting
accumulations below 2000 feet which includes Leavenworth. The
Methow Valley is much colder and will likely receive snow through
at least early this evening. A surge of southeast low level winds
in the low levels should provide upslope into the Methow Valley
combined with strong warm moist advection at 700mb today has the
potential to produce 6 to 12 inches of snow for the upper Methow
Valley. If precipitation remains in the form of snow through the
the late night hours, over a foot may fall. A Winter Storm Warning
has been issued through early Wednesday morning for the East
Slopes of the Northern Cascades.

Precipitation amounts will be considerably less for eastern
Washington and northern Idaho, but the NAM and GFS are in good
agreement that the mountains around Chewelah, Priest Lake and
Sandpoint stand a good chance to receive a quick 6 to 10 inches of
snow this afternoon and evening above 3000 feet. Valley
accumulations this afternoon and evening are tricky. The surge of
warm air with yesterday's storm system has left valley
temperatures in Sandpoint and Bonners Ferry this morning in the
low to mid 30s. The NAM and GFS don't have a particularly good
handle on the current surface temperatures over most of the
eastern third of Washington. And since the bulk of the
precipitation will occur north of Spokane during the afternoon and
evening, it is doubtful that much snow will stick below 3000 feet.
The Republic area may be an exception, so a Winter Weather
Advisory has been issued for 2 to 4 inch accumulations above 2000
feet.

Wednesday: Windy conditions will be produced by the southerly
pressure gradient induced by the low pressure slamming into
southern British Columbia tonight. Wind Advisories may be
necessary for tonight into Wednesday for portions of southeast
Washington and south central Washington. Wednesday will likely be
the warmest day region wide since early December. /GKoch

Wednesday night...Wet frontal feature tied into a surface low
moving in close proximity to the Southern British Columbia border
exits to the east and allows for a slackening of the surface
pressure gradient and as a result decreasing surface winds and a
transition to more showery precipitation as a cold conditionally
unstable air-mass moves into the region. This also allows for
falling temperatures and snow levels but with limited forcing
potential the pops and QPF amounts remain in the rather low but
still not zero range.

Thursday through Monday...There is still continued consistency in
models showing long-wave ridge axis off the coast through this
time interval and it remains well amplified. The positioning
allows storm systems to approach with cold northwest to southeast
trajectories. Low snow levels down to most valley floors along
with cold temperatures remain reasonable with this scenario.
Significant shortwave of note hinted at by a number of GFS model
runs now to utilize this path may do so Saturday Night/Sunday but
still ECMWF runs depict this same feature but pass it further to
the south and as such does not have it producing sensible weather
for Eastern Washington or North Idaho. Therefore pops remain
generally low in comparison to the active beginning this workweek
has had. /Pelatti

&&

.AVIATION...
06Z TAFs: Winds have kept the fog at bay this evening for all
locations except KMWH. Winds will remain elevated through the night
and do not have cigs/vis decreasing until aft 12z with the onset of
the next round of rain/snow. KMWH will remain LIFR until -sn
transitions to -rasn or -ra aft 19z. All TAF sites will pick up
measurable precipitation.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        37  36  41  24  29  15 / 100  60  50  30  20  20
Coeur d'Alene  37  35  40  26  30  15 / 100  80  60  40  30  30
Pullman        42  37  42  25  31  20 /  90  40  50  50  30  30
Lewiston       47  39  48  31  38  26 /  60  20  30  40  30  20
Colville       36  36  39  27  30  15 / 100  90  80  30  20  10
Sandpoint      37  35  40  27  32  15 / 100 100  70  50  40  30
Kellogg        35  33  38  24  29  20 / 100 100  80  70  60  40
Moses Lake     37  35  43  25  32  18 /  60  20  20  10  10  10
Wenatchee      36  34  40  25  31  20 /  60  20  20  10  10  10
Omak           33  32  38  20  28  12 /  80  70  40  10  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning from Noon today to 7 AM PST Wednesday for
     Northern Panhandle.

WA...Winter Storm Warning from Noon today to 7 AM PST Wednesday for
     Northeast Mountains.

     Winter Storm Warning from 7 AM this morning to 4 AM PST
     Wednesday for East Slopes Northern Cascades.

     Winter Weather Advisory from Noon today to 7 AM PST Wednesday
     for Okanogan Highlands.

&&
Hazardous weather outlook, Jan 8, 6:51 AM PST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
651 AM PST TUE JAN 8 2013

IDZ001-WAZ037-091500-
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-
651 AM PST TUE JAN 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO AND
NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

ELEVATIONS ABOVE 3000 FEET IN NORTHEAST WASHINGTON AND FAR NORTH
IDAHO WILL RECEIVE HEAVY SNOW THIS AFTERNOON AND TONIGHT. STRONG
WINDS WILL ALSO DEVELOP ON THE EXPOSED MOUNTAIN RIDGES TONIGHT.
GUSTS WILL BE AS HIGH AS 45 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WINDY CONDITIONS WILL CONTINUE INTO WEDNESDAY OVER THE MOUNTAIN
RIDGES...AND ADDITIONAL LIGHT SNOW ACCUMULATIONS ARE EXPECTED
WEDNESDAY AS WELL.

IDZ004-091500-
CENTRAL PANHANDLE MOUNTAINS-
651 AM PST TUE JAN 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO.

.DAY ONE...TODAY AND TONIGHT

ELEVATIONS ABOVE 4000 FEET IN THE CENTRAL IDAHO PANHANDLE WILL
RECEIVE LIGHT TO MODERATE SNOW ACCUMULATIONS THIS AFTERNOON AND
THIS EVENING. STRONG WINDS WILL ALSO DEVELOP ON THE EXPOSED
MOUNTAIN RIDGES TONIGHT. GUSTS WILL BE AS HIGH AS 45 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WINDY CONDITIONS WILL CONTINUE INTO WEDNESDAY OVER THE MOUNTAIN
RIDGES...AND ADDITIONAL LIGHT SNOW ACCUMULATIONS ARE EXPECTED
WEDNESDAY AS WELL.

IDZ002-003-026-027-WAZ031>036-041-044-091500-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA-
WATERVILLE PLATEAU-
651 AM PST TUE JAN 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

GUSTY SOUTHWEST WINDS WILL DEVELOP OVER THE PALOUSE...WEST
PLAINS...AND MOSES LAKE AREA THIS EVENING AND PERSIST INTO
WEDNESDAY. WIND GUSTS IN THE 35 TO 45 MPH RANGE WILL BE POSSIBLE
IN PLACES LIKE PULLMAN...POMEROY...RITZVILLE...MOSES LAKE...
DAVENPORT...AND SPOKANE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WINDS WILL DIMINISH ON WEDNESDAY EVENING.

WAZ038-043-091500-
OKANOGAN HIGHLANDS-OKANOGAN VALLEY-
651 AM PST TUE JAN 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

LIGHT TO MODERATE SNOW ACCUMULATIONS ARE EXPECTED THIS AFTERNOON
AND TONIGHT ABOVE 2000 FEET OVER THE OKANOGAN HIGHLANDS AND
OKANOGAN VALLEY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

WAZ042-091500-
EAST SLOPES NORTHERN CASCADES-
651 AM PST TUE JAN 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

HEAVY SNOW ACCUMULATIONS ARE EXPECTED TODAY AND TONIGHT IN THE
MOUNTAINS OF THE NORTH CASCADES. THE METHOW VALLEY AND UPPER
REACHES OF LAKE CHELAN WILL ALSO HAVE A GOOD CHANCE OF RECEIVING
HEAVY SNOW TODAY INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MODERATE SNOW ACCUMULATIONS ARE EXPECTED IN THE MOUNTAINS ON
WEDNESDAY.

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, East Slopes Northern Cascades

When
January 8, 7:00 AM PST to January 9, 4:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
COOP Observer

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2013Every state in 2013This day in weather historyWarnings in Washington, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427440.